Indiana, 2015

Flooding in Indiana, July 12, 2015

July 12, 2015 · NWS ILN · 2 events in 2 counties and zones

A weakening complex of thunderstorms produced locally heavy rainfall as it moved across Indiana during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weakening complex of thunderstorms produced locally heavy rainfall as it moved across Indiana during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 3:45 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 12, 3:45 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT SUN JUL 12 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE LOWER OHIO
VALLEY THROUGH THE FIRST PART OF THE WEEK AS A SERIES OF UPPER
LEVEL DISTURBANCE DROP DOWN FROM THE NORTHWEST. THIS WILL LEAD TO
OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY THROUGH TUESDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS IS PROGRESSING SLOWLY SOUTHEAST ACROSS SOUTHERN/EASTERN
INDIANA THIS MORNING WITH AN MCV EVIDENT ON RADAR MOVING TOWARD
SOUTHEAST INDIANA. MU CAPES DECREASE AS YOU PROGRESS EAST INTO
OHIO SO EXPECT TO SEE A GENERAL WEAKENING TREND AS THE SYSTEM
CONTINUES TO WORK INTO OUR AREA OVER THE NEXT FEW HOURS. THAT
BEING SAID...IR SATELLITE HAS BEEN SHOWING A BIT OF A
COOLING/WARMING CYCLE THROUGH THE OVERNIGHT HOURS WITH THE LAST
FEW IMAGES SHOWING YET ANOTHER COOLING TREND. THERE HAVE BEEN SOME
IMPRESSIVE RAINFALL RATES JUST TO OUR WEST WITH THIS...WITH HOURLY
RATES IN EXCESS OF 2 INCHES. WITH 1 HOUR FFG VALUES RANGING FROM
1.25-2.25 INCHES AN HOUR ACROSS OUR SOUTHWEST AND THE GROUND STILL
FAIRLY SATURATED...WENT AHEAD AND ISSUED A SHORT DURATION FFA FOR
OUR SOUTHWEST COUNTIES. ADDITIONAL STORM DEVELOPMENT WILL BE
POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING...BUT PLACEMENT
AND COVERAGE FOR THOSE STORMS WILL BE AT LEAST SOMEWHAT DEPENDENT
ON HOW THE CURRENT MCS TRANSITIONS AND OR DISSIPATES THROUGH THE
REST OF THE MORNING. THE BEST INSTABILITY THIS AFTERNOON SHOULD
BE ALONG AND TO THE SOUTHWEST OF THE BOUNDARY CURRENTLY SITUATED
OFF TO OUR SOUTHWEST. THIS BOUNDARY SHOULD WORK SLOWLY NORTHWARD
THROUGH THE DAY...BUT THAT WILL AGAIN BE DEPENDENT ON THE EFFECTS
OF THE CURRENT MCS. WITH SOME STRENGTHENING MID LEVEL FLOW THROUGH
THE DAY...IF WE ARE ABLE TO DESTABILIZE SUFFICIENTLY...THERE WILL
BE A CHANCE FOR SOME SEVERE STORMS LATER THIS AFTERNOON INTO
EARLY EVENING...WITH THE BEST CHANCE FOR THIS LIKELY ACROSS OUR
SOUTHWEST. WITH PWS UP AROUND 2 INCHES...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY STORMS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
WILL LIKELY SEE SOME SCATTERED THUNDERSTORMS LINGERING INTO THIS
EVENING...ESPECIALLY ACROSS OUR SOUTHWEST...AND AGAIN ASSUMING WE
ARE ABLE TO DESTABILIZE ENOUGH THROUGH THIS AFTERNOON. WE COULD
THEN GET INTO A LULL OVERNIGHT AS A POSSIBLE MCS ACROSS THE
WESTERN GREAT LAKES SHOULD REMAIN TO OUR NORTHWEST THROUGH THE
NIGHT. THE REMNANTS OF THAT MCS COULD WORK DOWN INTO OUR AREA
THROUGH MONDAY MORNING AND THE NORTHWARD EXTEND OF THE
AFOREMENTIONED BOUNDARY WILL AGAIN BE DEPENDENT ON HOW THAT MCS
PLAYS OUT. MODELS ARE IN GOOD AGREEMENT THOUGH DEVELOPING STRONG
INSTABILITY ALONG AND TO THE SOUTHWEST OF THIS BOUNDARY...UP INTO
OUR AREA THROUGH THE AFTERNOON ON MONDAY. WITH VERY IMPRESSIVE
SHEAR VALUES/HELICITIES...ALL SEVERE WEATHER MODES WILL BE
POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT. HEAVY RAIN WILL ALSO
BE LIKELY. RIGHT NOW THE AXIS OF BEST ACTIVITY LOOKS LIKE IT WOULD
RUN ACROSS AT LEAST THE SOUTHWEST HALF OF OUR FA SO WILL LIKELY
EVENTUALLY NEED AN FFA OUT FOR AT LEAST THOSE AREAS. WITH THAT
STILL BEING A WAYS OUT THOUGH WILL CONTINUE TO HANDLE THAT THREAT
IN THE HWO. THE THREAT FOR THUNDERSTORMS WILL THEN CONTINUE INTO
TUESDAY AS THE MID LEVEL TROUGH AXIS PIVOTS DOWN ACROSS OUR AREA.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SOME DIFFERENCES BETWEEN THE GFS/ECMWF AND NAM12 WITH THE
SHARPNESS OF THE TROUGH AND RESULTING PROGRESSION OF THE
PRECIPITATION PATTERN LATE TUESDAY INTO WEDNESDAY AND THEN JUST
HOW AMPLIFIED THE RIDGE AND SMALLER SHORTWAVES TRAVELING THROUGH
THE AREA. OVERALL...THE GFS DEVELOPS A SHARPER TROUGH WITH A
CLOSED LOW DEVELOPING OFF THE EAST COAST BY WED...KEEPING OUR
WESTERN AREA UNDER LESSER CHANCES OF THUNDERSTORMS DEVELOPMENT AS
THE UPR RIDGE BECOMES MORE AMPLIFIED...WHEREAS THE ECMWF KEEPS THE
SOUTHERN PLAINS RIDGE AND EASTERN GREAT LAKES TROUGH LESS
AMPLIFIED AND RESULTS IN A FURTHER WESTWARD PRECIPITATION FROM
ADDITIONAL WEAKER SHORTWAVES TRAVELING NORTH OF THE RIDGE.

WITH THE ASSOCIATED RIDGING...TEMPERATURES APPROACH MORE NORMAL
CONDITIONS...THROUGH THE PRECIPITATION UNCERTAINTIES BRING SOMEWHAT
LESS CONFIDENCE.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
NEXT SYSTEM TO IMPACT THE TAF SITES IS CURRENTLY PUSHING EAST
THROUGH CENTRAL INDIANA THIS MORNING BRINGING SHOWERS AND
THUNDERSTORMS WITH IT. AHEAD OF THE SYSTEM THERE ARE MOSTLY LIGHT
WINDS WITH HIGH CLOUDS WHICH COULD LEAD TO SOME VISIBILITY
RESTRICTIONS AT KLUK. LATEST SET OF HIGH RES MODELS ARE SHOWING
PRECIPITATION MAKING IT INTO THE AREA AROUND AT 8Z AND AFFECTING
ALL TERMINALS. AFTER THIS FIRST ROUND OF PRECIP MODELS ARE SHOWING
REDEVELOPMENT THIS AFTERNOON AS THE DISTURBANCE MOVES OVERHEAD.
CURRENT FORECAST SOUNDINGS SUPPORT REDEVELOPMENT WITH SUFFICIENT
MOISTURE AND INSTABILITY. AS THE SUN SETS SUNDAY EVENING ACTIVITY
SHOULD START TO DECREASE.

OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR OHZ070-071-077-078.
KY...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ089>098.
IN...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JDR
AVIATION...HAINES
Hazardous weather outlook, Jul 12, 4:23 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
523 AM EDT SUN JUL 12 2015

INZ050-KYZ099-100-OHZ026-034-035-042>046-051>056-060>065-072>074-
079>082-088-131000-
WAYNE-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE-PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
523 AM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY INTO
TONIGHT. A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WOULD BE DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EPISODES OF SHOWERS AND STORMS ARE EXPECTED MONDAY THROUGH
TUESDAY. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
MONDAY AFTERNOON INTO MONDAY EVENING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

HEAVY RAIN AND FLOODING WILL BE A CONCERN AS SOILS REMAIN WETTER
THAN NORMAL. THE BIGGER THREAT WILL BE FROM HEAVY RAIN RATES OVER
A SHORT AMOUNT OF TIME CAUSING RUNOFF ISSUES AND THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON MONDAY.

INZ058-059-066-073>075-080-KYZ089>098-OHZ070-071-077-078-131000-
FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-BUTLER-WARREN-HAMILTON-CLERMONT-
523 AM EDT SUN JUL 12 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHERN KENTUCKY
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT THE TRI STATE
REGION THROUGH MID MORNING. AN ISOLATED STRONG TO SEVERE STORM WILL
BE POSSIBLE THROUGH MID MORNING WITH THE MAIN THREAT BEING
DAMAGING WIND. SCATTERED THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EPISODES OF SHOWERS AND STORMS ARE EXPECTED MONDAY THROUGH
TUESDAY. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
MONDAY AFTERNOON INTO MONDAY EVENING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

HEAVY RAIN AND FLOODING WILL BE A CONCERN AS SOILS REMAIN WETTER
THAN NORMAL. THE BIGGER THREAT WILL BE FROM HEAVY RAIN RATES OVER
A SHORT AMOUNT OF TIME CAUSING RUNOFF ISSUES AND THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON MONDAY.

In the hours before

Special weather statement, Jul 12, 1:48 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 AM EDT SUN JUL 12 2015

INZ066-073-120715-
FRANKLIN IN-RIPLEY IN-
248 AM EDT SUN JUL 12 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
NORTHERN RIPLEY COUNTIES UNTIL 315 AM EDT...

AT 247 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR OSGOOD...
MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BATESVILLE...MILAN...OSGOOD...HOLTON...NAPOLEON...MILLHOUSEN...
HUNTERSVILLE...OTTER VILLAGE AND BALLSTOWN.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3920 8544 3927 8530 3929 8529 3935 8512
      3910 8510 3908 8543 3910 8544
TIME...MOT...LOC 0647Z 255DEG 15KT 3915 8539
Special weather statement, Jul 12, 4:41 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 AM EDT SUN JUL 12 2015

INZ074-075-080-KYZ089>091-094-095-121015-
SWITZERLAND IN-DEARBORN IN-OHIO IN-OWEN KY-BOONE KY-GRANT KY-
CARROLL KY-GALLATIN KY-
541 AM EDT SUN JUL 12 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SWITZERLAND...SOUTHERN
DEARBORN...OHIO...NORTHWESTERN OWEN...SOUTHERN BOONE...NORTHWESTERN
GRANT...CARROLL AND GALLATIN COUNTIES UNTIL 615 AM EDT...

AT 540 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR DILLSBORO TO BEDFORD...MOVING SOUTHEAST AT 30
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...AURORA...RISING SUN...UNION...VEVAY...WARSAW...
DILLSBORO...KENTUCKY SPEEDWAY...WILMINGTON...PLEASANT...FRENCH...
HARTFORD...GLENCOE...FAIRVIEW...GHENT...SANDERS...SPARTA...PATRIOT...
WORTHVILLE AND PRESTONVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3874 8526 3869 8520 3889 8520 3893 8517
      3893 8513 3899 8513 3911 8503 3892 8460
      3843 8496 3847 8495 3849 8499 3852 8498
      3851 8503 3856 8501 3856 8506 3860 8508
      3858 8521 3863 8523 3873 8533
TIME...MOT...LOC 0940Z 293DEG 27KT 3901 8502 3859 8535
Special weather statement, Jul 12, 5:13 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
613 AM EDT SUN JUL 12 2015

INZ080-KYZ089>092-094-095-121045-
SWITZERLAND IN-OWEN KY-KENTON KY-BOONE KY-GRANT KY-CARROLL KY-
GALLATIN KY-
613 AM EDT SUN JUL 12 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
SWITZERLAND...NORTHWESTERN OWEN...SOUTHERN KENTON...SOUTHEASTERN
BOONE...NORTHWESTERN GRANT...EASTERN CARROLL AND GALLATIN COUNTIES
UNTIL 645 AM EDT...

AT 612 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF WARSAW TO 6 MILES SOUTH OF
CARROLLTON...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WALTON...CRITTENDEN...WARSAW...OWENTON...KENTUCKY SPEEDWAY...
GLENCOE...SANDERS...SPARTA...PATRIOT...WORTHVILLE...GRATZ...
INTERSTATE 71 AT MILE MARKER 40...INTERSTATE 71 AT MILE MARKER 52...
INTERSTATE 71 AT STATE ROUTE 227...US ROUTES 42 AND 127 AT STATE
ROUTE 562...INTERSTATE 71 AT US ROUTE 127 AND EGYPT BOTTOM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3843 8496 3847 8496 3849 8499 3852 8498
      3851 8503 3855 8500 3856 8501 3857 8504
      3856 8506 3860 8508 3858 8521 3860 8521
      3888 8480 3887 8445 3884 8446 3879 8453
      3878 8453 3846 8491 3846 8494 3843 8495
TIME...MOT...LOC 1012Z 275DEG 26KT 3884 8480 3858 8518

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dearborn

When
July 12, 5:15 AM EST to 7:15 AM EST
Where
Dearborn County, 8.96 mi NNW of St Leon to 8.91 mi NNW of St Leon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.425, -85.014

High water was covering multiple roads in the Brookville area.

Flood, Franklin

When
July 12, 5:30 AM EST to 7:00 AM EST
Where
Franklin County, 0.68 mi ENE of Brookville to 0.74 mi ENE of Brookville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.423, -85.008

High water was covering multiple roads in Brookville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592504, 591302.